Hail, Lake
- When
- August 1, 8:59 AM EST to 9:15 AM EST
- Where
- Lake County, Willoughby
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -81.400
Quarter to half dollar sized hail was observed for several minutes.
A cold front moved across northern Ohio on August 1st. Showers and thunderstorms developed along and ahead of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northern Ohio on August 1st. Showers and thunderstorms developed along and ahead of this front. A few of the stronger storms became severe with large hail reported at several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 1, 8:04 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 904 AM EDT MON AUG 1 2011 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE IS EXPECTED TO CROSS THE EASTERN GREAT LAKES TODAY. HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL REMAIN NEARLY STATIONARY THIS WEEK. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION ON WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LATEST RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE LAKE OFFSHORE OF NE OH AND NW PA THIS MORNING. ACTIVITY THAT HAS PUSHED ONSHORE SO FAR HAS SHOWN A WEAKENING TREND WITH STRONGER THUNDERSTORMS OVER THE OPEN WATERS MOVING SOUTHEAST. INCREASED POPS ACROSS FAR NE OH/NW PA THIS MORNING TO ACCOUNT FOR PERSISTENT ACTIVITY. WEAK COLD FRONT PUSHING THROUGH THE AREA THROUGH TODAY SO LEFT AFTERNOON SLGT CHC TO CHC POPS FOR NOW. PREVIOUS DISCUSSION BELOW. CONTINUE TO SEE ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS OVER FAR NE OH AND NW PA. THESE STORMS APPEAR TO BE HAVING A TOUGH TIME AND DO NOT THINK WE WILL SEE ANY SEVERE WEATHER. WILL GO WITH SCATTERED WORDING WHERE NEEDED. THE REMAINDER OF THE AREA WILL KEEP A 20 POP TODAY. DEWPOINTS WILL CONTINUE TO CREEP UP TODAY. THINK HEAT INDEX VALUES IN THE WEST WILL TOP OUT JUST BELOW ADVISORY CRITERIA THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... MODELS NOW IN FAIRLY GOOD AGREEMENT WITH THE BIG PICTURE. IT APPEARS THAT TONIGHT AND TUESDAY WILL BE MAINLY DRY. THE SITUATION CHANGES TUESDAY NIGHT INTO WEDNESDAY AS A STRONG COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. ALL OF THE GUIDANCE IS SHOWING PRECIP FOR THE AREA AND HAVE GONE WITH LIKELY POPS ALL AREAS TUESDAY NIGHT INTO WEDNESDAY. EARLIER TIMING IN THE FORECAST WAS PERHAPS A TAD SLOW SO HAVE SPED UP THE PRECIP A FEW HOURS. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND BY LATE WEDNESDAY EXPECTING THE ENTIRE FORECAST AREA TO BE DRY. HAVE USED A BLEND OF GUIDANCE TEMPS DURING THE PERIOD...EXCEPT ON WEDNESDAY WHEN THE ETA MOS SEEMS WAY TOO COOL. && .LONG TERM /FRIDAY THROUGH SUNDAY/... LOW PRESSURE WILL BE MOVING TOWARD THE AREA FROM NEAR CHICAGO ON FRIDAY. IT APPEARS THAT THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST STARTING FRIDAY AFTERNOON. BEST CHANCES MAY END UP BEING FRIDAY NIGHT INTO EARLY SATURDAY. AS THE LOW PROGRESSES EASTWARD ON SATURDAY THE REGION SHOULD BEGIN TO DRY OUT FROM WEST TO EAST WITH THUNDERSTORM CHANCES LINGERING ACROSS THE EAST THROUGH MUCH OF THE DAY. HIGH PRESSURE WILL RETURN TO THE AREA ON SUNDAY BUT ANOTHER QUICK MOVING STORM SYSTEM IN THE NW MIDDLE LEVEL FLOW MAY APPROACH FOR SUNDAY NIGHT. HIGH TEMPERATURES WILL REMAIN IN THE MIDDLE TO UPPER 80S. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... MIDDLE LEVEL JET ENERGY WILL DIVE ACROSS THE LOWER GREAT LAKES THROUGH MID AFTERNOON. THIS WILL PROVIDE AN AREA OF LIFT ACROSS THE REGION AS A WEAK COLD FRONT/TROUGH MOVES SOUTHWARD ACROSS NORTHERN OHIO AND NW PA. BEST CHANCES OF THUNDERSTORMS WILL BE ACROSS NE OHIO INTO NW PA THROUGH THE MORNING. UNCERTAIN HOW WIDESPREAD THE CONVECTION WILL BE FOR THE AFTERNOON SO ONLY PLACED A CB IN THE TAFS AT THIS TIME. TRIED PLAYING A 3 HOUR WINDOW OF OPPORTUNITY ALONG AND AHEAD OF THE COLD FRONT/TROUGH. MVFR CEILINGS WILL BE POSSIBLE WITH THE THUNDERSTORMS FOR THE MOST PART. HOWEVER THERE MAY BE BRIEF IFR WHEN VISIBILITIES DROP BELOW 3 MILES IN THE STRONGEST THUNDERSTORMS. THERE WILL LIKELY BE SOME CONVECTIVE DEBRIS CLOUDINESS THAT PERSISTS ACROSS THE REGION FOR THIS AFTERNOON INTO TONIGHT. WINDS WILL INCREASE NEAR AND BEHIND THE COLD FRONT/TROUGH. LOOKS LIKE WINDS WILL SHIFT AROUND TO THE NW AND MAY GUST AS HIGH AS 20 KNOTS. THE STRONGER GUSTS WILL LIKELY BE NEAR THE LAKESHORE. GUSTS SHOULD NOT LAST MORE THAN 3 OR 4 HOURS AND THEN GRADUALLY DECREASE INTO THE EVENING. WINDS WILL BECOME LIGHT AND VARIABLE AT MOST LOCATIONS SHORTLY AFTER SUNSET. OUTLOOK...PATCHY MVFR BR TUESDAY MORNING. NON VFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY. && .MARINE... A WEAK COLD FRONT WILL CROSS THE LAKE TODAY. EXPECT TO SEE WEST TO NORTHWEST WINDS THROUGH THE DAY...GENERALLY UNDER 15 KNOTS. A WARM FRONT WILL LIFT NORTHWARD ACROSS THE LAKE ON TUESDAY WITH WINDS GRADUALLY INCREASING FROM A SOUTHERLY DIRECTION DURING THE AFTERNOON. LOW PRESSURE IS EXPECTED TO MOVE ACROSS LAKE ERIE ON WEDNESDAY WITH SOME STRONGER NORTH TO NORTHEAST WINDS DEVELOPING AS IT MOVES TO THE MIDDLE ATLANTIC STATES. IT APPEARS A SMALL CRAFT ADVISORY MAY BE NEEDED BY WEDNESDAY AND COULD PERSIST INTO EARLY THURSDAY. HIGH PRESSURE WILL RETURN THURSDAY NIGHT AND REMAIN IN CONTROL OF THE WEATHER INTO FRIDAY MORNING. THE NEXT AREA OF LOW PRESSURE SHOULD BE IN THE VICINITY OF CHICAGO ON FRIDAY MORNING. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...ABE/KUBINA SHORT TERM...KUBINA LONG TERM...MULLEN AVIATION...MULLEN MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 653 AM EDT MON AUG 1 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-021100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 653 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID WEATHER IS EXPECTED TODAY. HEAT INDEX VALUES WILL LIKELY REACH THE MIDDLE 90S OVER MOST OF THE AREA THIS AFTERNOON. A FEW THUNDERSTORMS ARE ALSO POSSIBLE TODAY. BRIEF HEAVY RAINS WILL BE LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 45 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
47 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar sized hail was observed for several minutes.
Penny to hen egg sized hail was observed for several minutes in Mentor. Much of the hail was golf ball sized or larger. This resulted in many vehicles being damaged.
Quarter sized hail was reported.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny to quarter sized hail was observed.
Penny to quarter sized hail was observed.
Thunderstorm winds downed several large tree limbs.
Penny sized hail was observed.
Thunderstorm winds downed several trees.
Quarter sized hail was reported.
Penny to quarter sized hail was observed.
Nickel size hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a few trees.
Penny to quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter to golf ball sized hail was observed. Several vehicles were damaged by the hail.
Nickel to quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Nickel sized hail was observed.
Hail as large as golf balls was reported. Some vehicles were damaged.
Nickel sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter size hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Nickel to hen egg sized hail was observed. Many vehicles were damaged by the hail.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter to golf ball sized hail was reported. Some vehicles were damaged.
Quarter sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Thunderstorms produced a swath of large hail across the Upper Sandusky area. Some of the hail was as large as baseballs. Hundreds of vehicles and dozens of homes were damaged by this hail.
Thunderstorm winds downed several tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342918, 342914, 342919, 342920, 342983, 342923, 342921, 342922, 342925, 342985, 342984, 342924, 342980, 342927, 342931, 342928, 342929, 342930, 342933, 342932, 342937, 342934, 342936, 342938, 342939, 342941, 342940, 342979, 342945, 342946, 342947, 342949, 342950, 342976, 342948, 342951, 342953, 342952, 342954, 342955, and more.